Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 345, NWS Raleigh, NC

September 8, 2012Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 8, 2012, 2:09 PM EDT for Forsyth County, North Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2012, 2:09 PM EDT (18:09 UTC)
Expired
Sep 8, 2012, 3:15 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:50 PM EDTTSTM WND DMG1 Ese Pfafftown, NCLIGHT POLE BLOWN DOWN. TREES AND POWER LINES BLOWN DOWN. TIME ESTIMATED.
Sep 8, 2:54 PM EDTTSTM WND GST 40Smith Reynolds Apt, NCFROM 270 DEGREES.
Sep 8, 2:55 PM EDTTSTM WND DMG3 Nne Winston-Salem, NCTREES AND POWER LINES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:48 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS52 KRAH 081809
SVRRAH
NCC067-081915-
/O.NEW.KRAH.SV.W.0345.120908T1809Z-120908T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
209 PM EDT SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF HUNTSVILLE...OR 10 MILES
  SOUTHWEST OF EAST BEND...MOVING EAST AT 30 MPH. QUARTER SIZED HAIL
  AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DONNAHA...
  RURAL HALL...PFAFFTOWN...
  STANLEYVILLE...
  WALKERTOWN...
  BELEWS CREEK...

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3611 8051 3614 8044 3622 8044 3626 8045
      3626 8003 3601 8005 3603 8021 3600 8022
      3600 8032 3597 8040 3599 8043 3601 8042
      3606 8047 3604 8048 3605 8051 3609 8053
TIME...MOT...LOC 1809Z 258DEG 25KT 3616 8064

$$

ELLIS
4 follow-up statements
182 
WWUS52 KRAH 081828
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
228 PM EDT SAT SEP 8 2012

NCC067-081915-
/O.CON.KRAH.SV.W.0345.000000T0000Z-120908T1915Z/
FORSYTH NC-
228 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR FORSYTH COUNTY...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
HUNTSVILLE...OR NEAR EAST BEND...MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... DONNAHA...LEWISVILLE...
CLEMMONS...PFAFFTOWN...RURAL HALL...STANLEYVILLE...WINSTON-SALEM...
WALKERTOWN...SEDGE GARDEN...KERNERSVILLE AND BELEWS CREEK.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 203.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

MOST LIGHTNING STRIKES ENTER THE HOME THROUGH UTILITIES. AVOID USING
ANY DEVICES PLUGGED INTO A WALL INCLUDING CORDED PHONES...COMPUTERS
AND APPLIANCES. ALSO AVOID COMING IN CONTACT WITH RUNNING WATER FROM
SINKS...SHOWERS AND TUBS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3611 8051 3614 8044 3622 8044 3626 8045
      3626 8003 3601 8005 3603 8021 3600 8022
      3600 8032 3597 8040 3599 8043 3601 8042
      3606 8047 3604 8048 3605 8051 3609 8053
TIME...MOT...LOC 1828Z 271DEG 19KT 3615 8046

$$

ELLIS
582 
WWUS52 KRAH 081848
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT SAT SEP 8 2012

NCC067-081915-
/O.CON.KRAH.SV.W.0345.000000T0000Z-120908T1915Z/
FORSYTH NC-
248 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR FORSYTH COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
PFAFFTOWN...OR 6 MILES NORTHWEST OF WINSTON-SALEM...MOVING EAST AT 20
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...PFAFFTOWN...RURAL 
HALL...WINSTON-SALEM...STANLEYVILLE...WALKERTOWN...SEDGE 
GARDEN...KERNERSVILLE AND BELEWS CREEK.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 203.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

MOST LIGHTNING STRIKES ENTER THE HOME THROUGH UTILITIES. AVOID USING
ANY DEVICES PLUGGED INTO A WALL INCLUDING CORDED PHONES...COMPUTERS
AND APPLIANCES. ALSO AVOID COMING IN CONTACT WITH RUNNING WATER FROM
SINKS...SHOWERS AND TUBS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3611 8051 3612 8046 3615 8044 3626 8045
      3626 8003 3601 8005 3603 8021 3600 8022
      3600 8032 3597 8040 3599 8043 3601 8042
      3606 8047 3604 8048 3605 8051 3609 8052
TIME...MOT...LOC 1848Z 271DEG 19KT 3615 8032

$$

ELLIS
968 
WWUS52 KRAH 081903
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SAT SEP 8 2012

NCC067-081915-
/O.CON.KRAH.SV.W.0345.000000T0000Z-120908T1915Z/
FORSYTH NC-
303 PM EDT SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR FORSYTH COUNTY...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
PFAFFTOWN...OR NEAR WINSTON-SALEM...MOVING EAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... WALKERTOWN...SEDGE
GARDEN...KERNERSVILLE AND BELEWS CREEK.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 188 AND 203.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

MOST LIGHTNING STRIKES ENTER THE HOME THROUGH UTILITIES. AVOID USING
ANY DEVICES PLUGGED INTO A WALL INCLUDING CORDED PHONES...COMPUTERS
AND APPLIANCES. ALSO AVOID COMING IN CONTACT WITH RUNNING WATER FROM
SINKS...SHOWERS AND TUBS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3626 8028 3626 8003 3601 8005 3602 8013
      3603 8013 3603 8021 3600 8022 3600 8032
      3601 8035 3607 8041 3609 8041
TIME...MOT...LOC 1903Z 271DEG 19KT 3615 8022

$$

ELLIS
425 
WWUS52 KRAH 081914
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT SAT SEP 8 2012

NCC067-081922-
/O.EXP.KRAH.SV.W.0345.000000T0000Z-120908T1915Z/
FORSYTH NC-
314 PM EDT SAT SEP 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY EXPIRES AT 315
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. A NEW SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT FOR EASTERN 
FORSYTH AND NORTHERN GUILFORD COUNTIES UNTIL 415 PM EDT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL 
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3626 8028 3626 8003 3601 8005 3602 8013
      3603 8013 3603 8021 3600 8022 3600 8032
      3601 8035 3607 8041 3609 8041
TIME...MOT...LOC 1912Z 271DEG 19KT 3615 8016

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 1:10 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 8, 1:10 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SAT SEP 8 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA
THIS EVENING. CANADIAN HIGH PRESSURE WILL THEN BUILD INTO OUR REGION
LATER TONIGHT AND REMAIN THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1030 AM SATURDAY...

MORNING STRATUS AND FOG GRADUALLY LIFTING/DISSIPATING ACROSS CENTRAL
NC. EXPECT BULK OF STRATUS TO EVOLVE INTO A SCATTERED-BROKEN CU
FIELD BY MID DAY.

THE HEATING OF THE LOW LEVEL AIR MASS WITH DEWPOINTS NEAR 70-LOWER
70S WILL CAUSE SLIGHT TO MODERATE DESTABILIZATION TO OCCUR. EXPECT
SBCAPE VALUES IN THE 2000-2500 J/KG BY MID AFTERNOON WITH MLCAPE
VALUES 1000-1500. MORNING UPPER AIR ANALYSIS SUGGEST BEST WIND
DYNAMICS TO OUR NW.. LIFTING TOWARD SOUTHERN NEW ENGLAND-NORTHERN
MID ATLANTIC. CLOSER TO HOME...MODEL GUIDANCE SUGGEST BULK SHEAR
VALUES IN THE 20-30KTS RANGE...MAINLY OVER THE PIEDMONT...BY LATE IN
THE AFTERNOON. THUS CONVECTION MAY INITIALLY START OUT DISORGANIZED
OR PULSE-TYPE IN NATURE THEN EVOLVE INTO BROKEN SEGMENTS OR BOWS.
WHEN THIS TRANSITION OCCURS...RISK OF DAMAGING WINDS WILL INCREASE.
NOT OVERLY IMPRESSED/CONCERNED  WITH THE POTENTIAL FOR TORNADIC
ACTIVITY OVER OUR REGION AT THIS TIME...THOUGH INCREASING SHEAR BY
EARLY EVENING ACROSS THE NORTH WILL LIKELY CAUSE A FEW STORMS TO
EXHIBIT SOME ROTATION...POSSIBLY LEADING TO SOME MARGINALLY LARGE
HAIL.

OVERALL...LITTLE CHANGE REQUIRED TO NEAR TERM FORECAST. TIMING OF
HIGHEST POPS STILL LOOKS GOOD...MID-LATE AFTERNOON IN THE
PIEDMONT...LATE AFTERNOON-EARLY EVENING IN THE SANDHILLS AND COASTAL
PLAIN.

AFTERNOON TEMPS HIGHLY DEPENDENT UPON WHEN STRATUS WILL ERODE AND
WHEN CONVECTION BREAKS OUT. STILL EXPECT STRATUS TO ERODE ENOUGH
ALONG AND EAST OF HIGHWAY 1 FOR TEMPS TO REBOUND WELL INTO THE 80S
TO AROUND 90 DEGREES.  IN THE WEST...WITH TEMPS ALREADY IN THE UPPER
70S AND STILL A FEW HOURS OF HEATING POTENTIAL BEFORE THICKER
CLOUDS ROLL IN...AFTERNOON TEMPS IN THE MID-UPPER 80S LOOK
ACHIEVABLE.

TONIGHT...EXPECT A BAND OF CONVECTION TO STRETCH SW-NE ACROSS THE
PIEDMONT EARLY THIS EVENING THEN TRAVERSE INTO THE COASTAL PLAIN BY
8-9 PM. EXPECT BULK OF STRONG CONVECTION TO EXPECT OUR EASTERN
COUNTIES PRIOR TO 11 PM...WITH SHOWERS ENDING WEST-TO-EAST LATE THIS
EVENING THROUGH THE OVERNIGHT. DECENT SUBSIDE BEHIND THE EXITING MID
LEVEL TROUGH SHOULD INITIATE CLEARING IN THE NW PIEDMONT PRIOR TO
DAYBREAK WITH THE CLEARING LINE CLOSE TO THE TRIANGLE AREA AROUND
DAYBREAK. MIN TEMPS NEAR 60 NW TO UPPER 60S SE.

&&

.SHORT TERM /SUNDAY NIGHT/...
AS OF 300 AM...

WITH AN 850 MILLIBAR TROUGH EAST OF CENTRAL NORTH CAROLINA AND
MOVING EAST SUNDAY EVENING... SKIES WILL BE CLEAR SUNDAY NIGHT UNDER
NORTH TO NORTHEAST SURFACE FLOW. SUNRISE THICKNESSES WILL BE ABOUT
TWENTY METERS BELOW NORMAL. THUS A COOL NIGHT WITH LOW TEMPERATURES
MOSTLY 54 TO 59.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 110 PM SATURDAY...

FOR THE PERIOD MONDAY THROUGH TUESDAY...THE TROUGH AXIS ALOFT...
WITH THE JET AXIS...MOVES EAST MONDAY...AND DESPITE A MID-LEVEL
SHORTWAVE FORECAST TO MOVE INTO CENTRAL NORTH CAROLINA MONDAY
NIGHT...THE OVERALL AIR MASS IS DRY. PRECIPITABLE WATER VALUES ARE
FORECAST TO FALL TO AROUND 0.75 INCH THROUGHOUT CENTRAL NORTH
CAROLINA BY EARLY MONDAY...REMAINING THERE THROUGH TUESDAY. THE GFS
IS DRIER AROUND 850MB THAN THE NAM...WHICH FORECASTS SOME LINGERING
850MB THETA-E IN THE WESTERN PIEDMONT MONDAY AND ACROSS AREAS SOUTH
OF U.S. 64 TUESDAY...AND IF THE NAM VERIFIES...THERE WILL BE THE
POTENTIAL FOR SCATTERED TO POSSIBLY BRIEFLY BROKEN HIGH-BASED
CUMULUS IN THOSE AREAS DURING THE VERY LATE MORNING INTO THE
AFTERNOON. THE SURFACE GRADIENT IS MODEST ESPECIALLY ACROSS AREAS
EAST OF U.S. 1 MONDAY MORNING...AND BASED ON THE AVAILABLE WIND
ABOVE THE INVERSION MONDAY MORNING ON BUFR SOUNDINGS...THERE SHOULD
BE A FEW WIND GUSTS IN THE MID TO UPPER TEENS KNOTS FROM MID-MORNING
INTO EARLY AFTERNOON. THE SAME BASIC PATTERN SHOULD EXIST TUESDAY
MORNING...BUT WITH THE SPEEDS TWO OR THREE KNOTS LESS AS THE MORNING
GRADIENT IS NOT SO TIGHT AND 925MB WINDS DECREASE SLIGHTLY AT THAT
TIME COMPARED TO EARLY MONDAY. 1000-850MB THICKNESSES SUGGEST HIGHS
A SHADE UNDER MOS GUIDANCE FOR MONDAY AND TUESDAY...AND THE OVERALL
TREND OVER THE LAST SEVERAL MODEL RUNS HAS BEEN COOLER. ONLY WENT
ABOUT A DEGREE OR SO COOLER...THOUGH...DUE TO EXPECTED SUN EVEN IF
SOME CU DEVELOPS. OVERNIGHT LOWS MONDAY NIGHT SHOULD BE MOSTLY IN
THE LOWER TO MID 50S...STAYING ABOVE THE VERY COOL MET MOS MIN AT
KRWI FOR NOW DUE TO THE GRADIENT MONDAY NIGHT. AREAS TOWARD KLHZ AND
KHNZ...THOUGH...COULD SEE LOWS CLOSER TO 50.

FOR THE PERIOD TUESDAY NIGHT THROUGH SATURDAY...LONG-TERM GUIDANCE
CONTINUES GRADUALLY BUILDING HEIGHTS ALOFT OVER CENTRAL NORTH
CAROLINA DURING THE MIDDLE AND THE END THE OF WEEK...EVENTUALLY
SLIDING THE RIDGE AXIS ALOFT EAST BY SATURDAY. SURFACE RIDGING WILL
PERSIST OVER THE GULF COAST FOR MUCH OF THIS PERIOD...AND A DRY
NORTHWEST FLOW ALOFT WILL CONTINUE TO KEEP CHANCES FOR ANY RAIN
MINIMAL INTO FRIDAY. AS THE RIDGE AXIS MOVES EAST...SOUTHWEST FLOW
ALOFT SHOULD INCREASE OVERALL MOISTURE SOME...BUT DEGREE OF RETURN
OF MUCH HIGHER SURFACE DEW POINTS MAY BE LIMITED BY CONTINUED
SURFACE RIDGING ALONG THE GULF COAST. THE GFS FORECASTS MORE OF A
WEAK SURFACE TROUGH DEVELOPING OVER CENTRAL NORTH CAROLINA SATURDAY
WHICH MAY END UP INITIALLY BEING LARGELY DRY...WHILE THE ECMWF
FORECASTS MORE OF AN INVERTED SURFACE TROUGH WITH AN ATLANTIC
FETCH...THE RESULT BEING THE POTENTIAL FOR A SHOWER OR THUNDERSTORM
MAINLY TOWARD THE COASTAL PLAIN. FOR NOW...WILL KEEP THE FORECAST
DRY...SHOWING AN INCREASE IN CHANCES FOR PRECIPITATION TO JUST BELOW
SLIGHT CHANCE BY SATURDAY. CAN ENVISION SUBSEQUENT FORECASTS
INTRODUCING SMALL CHANCES FOR A SHOWER OR THUNDERSTORM FOR SATURDAY
DEPENDING ON GUIDANCE EVOLUTION WITH THE AVAILABLE LOW-LEVEL
MOISTURE...BUT AT THIS POINT IT APPEARS AT LEAST SLIGHT CHANCES FOR
A SHOWER OR THUNDERSTORM WILL OCCUR JUST AFTER THIS LONG-TERM PERIOD
IN A PERSISTENT SOUTHWEST FLOW ALOFT...WITH AT LEAST WEAK MID-LEVEL
VORTICITY ADVECTING THROUGH AS OVERALL MOISTURE GRADUALLY INCREASES.
WILL NOTE THAT THE GFS MOS ENSEMBLE GUIDANCE FOR RAIN CHANCES IS
VIRTUALLY ALL BELOW CLIMATOLOGY THROUGH FRIDAY...RISING ABOVE
CLIMATOLOGY BY SATURDAY. THIS TREND IS IDENTICAL TO THE GUIDANCE ON
FRIDAY...WHEN ALL MEMBERS WERE BELOW CLIMATOLOGY EXCEPT ON FRIDAY...
WHICH WAS THEN THE LAST DAY. HIGHS AND LOWS SLOWLY RISE BACK ABOVE
NORMAL BY THE END OF THE WEEK. THE COOLEST NIGHT SHOULD BE TUESDAY
NIGHT...WITH THE CENTER OF HIGH PRESSURE BASICALLY DIRECTLY OVERHEAD
IN COMBINATION WITH THE COOLEST 1000-500MB THICKNESSES. HAVE PUSHED
LOWS TO AROUND 50 IN MANY AREAS NORTHEAST OF THE TRIANGLE THAT
NIGHT...AND FOR A COUPLE OF TYPICALLY COOLER LOCATIONS...THAT MAY
END UP BEING A DEGREE OR TWO TOO WARM.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1158 AM SATURDAY...

MORNING STRATUS AND FOG HAS LIFTED INTO A SCATTERED-BROKEN CUMULUS
FIELD WITH BASES ON THE LOW END OF VFR CRITERIA. AN APPROACHING COLD
FRONT WILL TRIGGER BANDS OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
NC FROM MID AFTERNOON INTO THE EVENING HOURS. THE CONVECTION IS
EXPECTED TO MOST NUMEROUS IN THE WEST INCLUDING THE TRIAD TERMINALS
BETWEEN 2 PM AND 8 PM...AND IN THE EAST BETWEEN 4 PM AND 10 PM. IN
VICINITY OF THE SHOWERS AND STORMS EXPECT MVFR CONDITIONS WITH BRIEF
INSTANCES OF IFR VISIBILITY NEAR THE HEAVIER SHOWERS. THE STRONGER
STORMS WILL PRODUCE WIND GUSTS 30-40KTS.

THE COLD FRONT WILL TRAVERSE CENTRAL NC LATE TONIGHT...EXITING THE
REGION WELL AFTER MIDNIGHT. EXPECT N-NE FLOW BEHIND THE FRONT WITH
WIND SPEEDS LESS THAN 10KTS. THERE MAY BE A PERIOD LATE TONIGHT OF
MVFR CEILINGS BEHIND THE FRONT WITH BASES 1000-2000FT. THESE
CLOUDS ARE EXPECTED TO DEPART AROUND DAYBREAK WITH ALL TERMINAL
SITES EXPERIENCING VFR CONDITIONS BY MID MORNING SUNDAY.

HIGH PRESSURE WILL BUILD INTO OUR REGION FROM THE NORTHWEST SUNDAY
AND MONDAY THEN LINGER OVERHEAD THROUGH THE BULK OF NEXT WEEK. THIS
WEATHER SYSTEM WILL CAUSE A PROLONGED PERIOD OF VFR
CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...RAH
LONG TERM...DJF
AVIATION...WSS
Hazardous weather outlook, Sep 8, 1:51 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
151 PM EDT SAT SEP 8 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
151 PM EDT SAT SEP 8 2012

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON AND
CROSS CENTRAL NC THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE FRONT. SOME STORMS COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING STRAIGHT LINE
WINDS...MAINLY BETWEEN 3 PM AND 10 PM. A LESSER THREAT OF LARGE
HAIL OR AN ISOLATED TORNADO WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND
8 PM FOR THE TRIAD REGION...AND BETWEEN 4 PM AND 10 PM FOR THE
TRIANGLE AND FAYETTEVILLE AREAS. SPOTTERS SHOULD REPORT SEVERE
WEATHER AS SOON AS IT IS SAFE TO DO SO.

In the hours before

Special weather statement, Sep 8, 1:25 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SAT SEP 8 2012

NCZ021-022-038-039-081930-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
125 PM EDT SAT SEP 8 2012

...THREAT FOR STRONG THUNDERSTORMS INCREASING ACROSS THE TRIAD...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER TERRAIN
OF WESTERN NORTH CAROLINA. AS THESE STORMS MOVE EAST
NORTHEAST...THEY WILL ENCOUNTER A VERY MOIST AND UNSTABLE AIR
MASS. THIS WILL CAUSE A FEW OF THE STORMS TO BECOME STRONG TO
SEVERE AS THEY APPROACH THE TRIAD REGION. THE THREAT FOR STRONG
STORMS WILL INCREASE ACROSS THE TRIAD REGION BETWEEN 2 AND 4 PM.

PEOPLE WITH OUTDOOR PLANS OR ACTIVITIES NEED TO BE ALERT FOR
CHANGING SKY OR WEATHER CONDITIONS. AT THE FIRST SIGN OF IMPENDING
BAD WEATHER SUCH AS DARKENING SKIES OR DISTANT RUMBLE OF
THUNDER....HEAD FOR A SAFE SHELTER IMMEDIATELY.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:11 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford64 min
Sep 8, 3:27 PM EDTSpecial Weather StatementRAHDavidson63 min
Sep 8, 3:28 PM EDTSpecial Weather StatementRAHAlamance62 min
Sep 8, 3:31 PM EDTSpecial Weather StatementRAHAnson59 min
Sep 8, 3:41 PM EDTSpecial Weather StatementRAHJohnston49 min
Sep 8, 3:57 PM EDTSpecial Weather StatementRAHDurham, Orange63 min
Sep 8, 4:01 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford38 min
Sep 8, 4:07 PM EDTSpecial Weather StatementRAHPerson53 min
Sep 8, 4:32 PM EDTSpecial Weather StatementRAHDavidson43 min
Sep 8, 4:40 PM EDTSpecial Weather StatementRAHPerson65 min
Sep 8, 4:41 PM EDTSpecial Weather StatementRAHAnson, Richmond64 min
Sep 8, 4:52 PM EDTSpecial Weather StatementRAHRandolph53 min
Sep 8, 4:57 PM EDTSpecial Weather StatementRAHStanly48 min
Sep 8, 5:02 PM EDTSpecial Weather StatementRAHOrange58 min
Sep 8, 5:11 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly64 min
Sep 8, 5:27 PM EDTSpecial Weather StatementRAHChatham63 min
Sep 8, 5:37 PM EDTSevere Thunderstorm WarningRAHDurham, Orange26 min
Sep 8, 5:44 PM EDTSpecial Weather StatementRAHWarren46 min
Sep 8, 5:58 PM EDTSpecial Weather StatementRAHGranville62 min
Sep 8, 6:07 PM EDTSevere Thunderstorm WarningRAHChatham, Moore, Randolph38 min
Sep 8, 6:22 PM EDTSpecial Weather StatementRAHWake53 min
Sep 8, 6:37 PM EDTSpecial Weather StatementRAHWarren53 min
Sep 8, 6:42 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore48 min
Sep 8, 6:46 PM EDTSpecial Weather StatementRAHFranklin59 min
Sep 8, 6:58 PM EDTAreal Flood AdvisoryRAHChatham, Wake85 min
Sep 8, 7:09 PM EDTFlash Flood WarningRAHWake3 hr
Sep 8, 7:18 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash32 min
Sep 8, 7:30 PM EDTSpecial Weather StatementRAHWake60 min
Sep 8, 7:43 PM EDTSpecial Weather StatementRAHHalifax92 min
Sep 8, 7:58 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.